Texas, 2004Funnel Cloud in Texas, September 3, 2004
September 3, 2004 · NWS BRO · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 3, 2:00 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 3, 2:00 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CDT FRI SEP 03 2004
.SHORT TERM...OVER THE WESTERN PORTION OF THE CONUS AREA...TWO 5H
FEATURES WILL BE THE MAJOR PLAYERS. THE FIRST IS A STRONG 5H SHORT
WAVE PROGGED TO DIG DOWN ACROSS THE ROCKIES AND EVENTUALLY MOVING
OUT INTO THE CENTRAL U.S. BY THE 60 HR MARK. MEANWHILE...FURTHER
SOUTH...A QUASI-STATIONARY SHORT WAVE REMAINS ANCHORED IN PLACE OVER
THE TX COASTLINE PRODUCING THE RECENT CONV. THE ETA AND GFS DIFFER
A BIT ON THE EVENTUAL RESOLUTION OF THE SHORT WAVE OVER THE TX
COASTLINE...BUT THE OVERALL TREND IS FOR THIS FEATURE TO BE
GRADUALLY PUSHED SOUTHWARDS AS THE 5H RIDGE STARTS REBUILDING OVER
THE TX/MEX BORDER REGION. AS A RESULT OF THIS GRADUAL DISSIPATION OF
THE SHORT WAVE OVER TX COASTLINE...BOTH THE ETA AND THE GFS
GRADUALLY DROP OFF THE OVER POPS AROUND THE REGION...BUT MAINTAIN
SOME ISOLD CONV FOR THE UPCOMING LABOR DAY WEEKEND. SO WILL REFLECT
THIS TREND IN THE CURRENT ZFP PACKAGE WITH ONLY SOME MINOR
ADJUSTMENTS NEEDED TO THE OVERALL ALIGNMENT. SOME DECENT CONVECTION
HAS FIRED UP JUST SOUTH OF THE RIO GRANDE RIVER AND IS MOVING
NORTHWARDS TOWARDS THE WESTERN PORTIONS OF THE BRO CWA. AFTERNOON
HEATING IS HELPING GENERATE THIS ACTIVITY WHICH SHOULD LINGER INTO
THE EARLY EVENING. THE SOIL MOISTURE LEVELS HAVE INCREASED SOMEWHAT
WITH THE RECENT CONV AND THESE STORMS TO THE SOUTH MAY MEET OR
EXCEED THE RAINFALL RATES NEEDED FOR FLASH FLOODING. SO WILL POST
AN FFA FOR ZAPATA...STARR...HIDALGO AND JIM HOGG COUNTIES INTO THE
EARLY EVENING. MAV AND MET FORECAST TEMPS ARE IN PRETTY GOOD
AGREEMENT FOR THE WEEKEND AS THE DECREASING CLD COVER AND POPS WILL
ALLOW AFTERNOON HIGH TEMPS TO REBOUND A LITTLE. THEREFORE...WILL NOT
DEVIATE TOO MUCH FROM NUMERICAL TEMP GUIDANCE.
&&
.LONG TERM...GFS AND ECMWF GUIDANCE BOTH INDICATE THE 5H RIDGING
REBUILDING OVER THE SOUTH CENTRAL PLAINS STATES AND THE BORDER
REGION AFTER THE 60 HR MARK. ACCORDINGLY...WITH THE INCREASING
SUBSIDENCE FLOW...MOISTURE LEVELS WILL DROP OFF STEADILY THROUGHOUT
THE UPCOMING EXTENDED PERIOD. WITH THE RESIDUAL MOISTURE STUBBORNLY
HOLDING ON AND DAYTIME HEATING BECOMING MORE PROMINENT...BELIEVE
THAT ANY CONV WILL BE MORE DRIVEN BY SEA BREEZE ACTIVITY AND
AFTERNOON HEATING NEXT WEEK AND WILL WORD THIS ACCORDINGLY IN THE
LONGER RANGE PERIOD. WITH THE INCREASED 5H RIDGING EXPECTED OVER
THE REGION...HIGH TEMPS WILL GO ABOVE CLIMO ONCE AGAIN. TWO SURFACE
FEATURES WILL POTENTIALLY AFFECT THE TX COASTLINE LATE NEXT WEEK.
THE FIRST IS A STRONG 5H SHORT WAVE AND ACCOMPANING STRONG SURFACE
FRONT WHICH IS PROGGED TO PUSH TOWARDS THE GULF COAST LATE NEXT
FRI/EARLY SAT. MEANWHILE...GFS IS MOVING WHAT IS CURRENTLY T.S.
IVAN INTO THE EASTERN GULF OF MEX BY NEXT SUNDAY. AS ALWAYS...
RESIDENTS ALONG THE LOWER TEXAS GULF COAST WILL NEED TO CLOSELY
MONITOR THE PROGRESS OF IVAN AND CONTINUE TO MONITOR THE LATEST
STATMENTS AND FORECAST FROM TPC.
&&
.MARINE...AT 18Z...BUOY020 REPORTED NORTH WINDS AT 6 KTS AND SEAS AT
2 FEET. COASTAL TROUGHING DRIFTED NORTH. ISOLATED SHOWERS AND
THUNDERSTORMS REMAIN THROUGH THE FORECAST AS AN UPPER LEVEL
DISTURBANCE REMAINS TO THE WEST. WINDS AND SEAS WILL BE HIGHER IN
AND NEAR ANY CONVECTION. THE UPPER LEVEL DISTURBANCE COMBINED WITH
A WEAK SFC PGF WILL RESULT IN LIGHT WINDS AND LOW SEAS WITH A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. BY
TUESDAY A WEAK COLD FRONT APPROACHES THE COASTAL BEND PRODUCING A
SLIGHT INCREASE IN SEAS.
&&
.AVIATION...RGV REMAINS PREDOMINANTLY VFR WITH A FEW PATCHES OF MVFR
CIGS MOVING ACROSS THE REGIONAL AIRPORTS. EXPECT PREDOMINANTLY VFR
CONDITIONS WITH TEMPO MVFR TO IFR CIG AND VIS DUE TO SCT TSTMS AND
PATCHY OVERNIGHT FOG. PRECIP CHANCES DECREASE THROUGH THE WEEKEND AS
AN UPPER LEVEL DISTURBANCE MIGRATES EAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 76 91 76 92 77/ 20 30 10 20 10
BROWNSVILLE 75 92 75 93 76/ 30 30 10 20 10
HARLINGEN 75 92 75 93 76/ 30 30 10 20 10
MCALLEN 74 94 74 95 75/ 60 30 10 20 10
RIO GRANDE CITY 74 94 74 95 75/ 60 30 10 20 10
SOUTH PADRE ISLAND 77 91 77 92 78/ 20 30 10 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 9 PM FOR
TXZ248-249-252-253.
&&
SYNOPTIC/GRIDS...60
AVIATION/MARINE...55
MESO...MARTINEZ
THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Sep 3, 3:30 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 PM CDT FRI SEP 3 2004
TXZ248>257-041000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
430 PM CDT FRI SEP 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT WILL LIKELY PRODUCE
HEAVY RAINFALL AT TIMES. THIS RAINFALL CAN CAUSE URBAN FLOODING AND
DANGEROUS DRIVING CONDITIONS. BE ON THE ALERT FOR ROADWAY PONDING
...AND ALWAYS REMEMBER...WHEN CONFRONTED WITH WATERS OF UNKNOWN
DEPTH...TURN AROUND...DONT DROWN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST AGAIN FOR SATURDAY.
SOME DRYING IS EXPECTED BY LATE SUNDAY AND LABOR DAY...BUT RAIN
CHANCES INCREASE AGAIN BY TUESDAY AND WEDNESDAY. THE MAIN HAZARD FOR
THE WEEK WILL BE INCREASED RUNOFF DUE TO SATURATED GROUND...AND URBAN
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
PHILO
In the hours before
Special weather statement, Sep 3, 5:52 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
652 PM CDT FRI SEP 3 2004
TXZ253-040100-
HIDALGO-
652 PM CDT FRI SEP 3 2004
...FUNNEL CLOUD REPORTED 7 MILES NORTHWEST OF MCALLEN...
A FUNNEL CLOUD LOCATED ABOUT 7 MILES NORTHWEST OF MCALLEN WAS
REPORTED TO THE LOCAL TELEVISION MEDIA. HEAVY SHOWERS ARE BEING
DETECTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR IN THAT
AREA...AND NO ROTATION WAS NOTED AT THIS TIME.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM FOR HIDALGO...STARR...JIM
HOGG AND ZAPATA COUNTIES...AS SHOWER AND THUNDERSTORM DEVELOPMENT
CONTINUES JUST SOUTH OF THIS REGION...IN ADJACENT MEXICO.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION.
PHILO
PHILO
Funnel Cloud, Hidalgo
- When
- September 3, 6:11 PM CST to 6:16 PM CST
- Where
- Hidalgo County, 6 mi N of Mission
- Reported by
- TRAINED SPOTTER
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Numerous reports of funnel clouds were received from trained spotters and the local media, primarily north of Mission and northwest of McAllen.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 3 to 4, 2004$250,000 · 1 event
- Flash Flooding in Indiana, September 3, 2004$50,000 · 3 events
- Rip Currents in New Jersey, September 3 to 7, 20044 events
- Wildfire in Oregon, September 3 to 4, 20044 events
- Damaging Winds and Heavy Rain in Arizona, September 3, 200460 kt wind · 4 events
- Flash Flooding in Ohio, September 3 to 4, 20042 events
- Flash Flooding in Indiana, September 3 to 4, 20042 events
- Rip Current in Delaware, September 3 to 7, 20041 event
- Waterspout in North Atlantic Coastal Waters, September 3, 20041 event
- Wildfire in California, September 3, 20041 event
- Wildfire in Colorado, September 3 to 4, 20041 event
- Hail in Michigan, September 3, 2004$10,000 · 0.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426292.